Potential Association Between the Oral Tetracycline Class of Antimicrobials Used to Treat Acne and Inflammatory Bowel Disease


    loading  Checking for direct PDF access through Ovid

Abstract

OBJECTIVES:Previous studies have shown an association between isotretinoin and inflammatory bowel disease (IBD). The majority of patients prescribed isotretinoin for their acne are previously on an extended course of antibiotics. Therefore, it is important to consider antibiotic use as a confounding variable for the development of IBD.METHODS:We performed a retrospective cohort study using The Health Improvement Network database of the United Kingdom. We identified 94,487 individuals with acne who were followed up by a general practitioner for 406,294 person-years.RESULTS:>A prescription for minocycline was received by 24,085 individuals, for tetracycline/oxytetracycline by 38,603 individuals, and doxycycline by 15,032 individuals. IBD was noted in 41 individuals exposed to minocycline, 79 individuals exposed to tetracycline/oxytetracycline, 32 individuals exposed to doxycycline, and 55 (0.11%) individuals not exposed to any of these antibiotics. The hazard ratio (HR) for developing IBD for any exposure to a tetracycline antibiotic was 1.39 (1.02, 1.90). HRs for individual antibiotics were 1.19 (0.79, 1.79) for minocycline, 1.43 (1.02, 2.02) for tetracycline/oxytetracycline, and 1.63 (1.05, 2.52) for doxycycline. For ulcerative colitis, the associations (HR) were 1.10 (0.76, 1.82) for minocycline, 1.27 (0.78, 2.07) for tetracycline/oxytetracycline, and 1.06 (0.53, 2.13) for doxycycline. For Crohn's disease (CD), the associations (HR) were 1.28 (0.72, 2.30) for minocycline, 1.61 (0.995, 2.63) for tetracycline/oxytetracycline, and 2.25 (1.27 4.00) for doxycycline.CONCLUSIONS:Tetracycline class antibiotics, and particularly doxycycline use may be associated with the development of IBD, particularly CD. Potential confounding by previous doxycycline exposure should be considered when assessing whether treatment with other acne medications increases the risk of IBD.

    loading  Loading Related Articles